Twitter Facebook

This is probably TMI

freckled lilies

It’s very strange to eat dinner knowing that you will very likely see that meal again in just a few hours.  I started a new birth control pill yesterday, and Doc warned me I might feel nauseated for the first week, so when I woke up at three-thirty this morning with that awful feeling in my gut, not the one where you feel like you’re going to throw up, but the one where you know you’re going to throw up, I just went with it.  Usually when I feel like that, I hold out for as long as possible.  Of course, usually I’m at a party and I don’t want to be that girl throwing up in the bathroom, so there’s that.  (Sidenote: It’s been almost exactly two years since I last drank so much I threw up.  I happen to think that’s fantastic.  It turns out that when you drink responsibly, you don’t puke your guts out all night!)

As I fled our pitch-dark bedroom for the glaring fluorescents of the bathroom, I had a fleeting urge to wake Michael and ask him to hold my hand.  That’s what I used to do when I was a kid. Whenever I got sick I’d knock on Mama’s door and she’d come hold my hand and rub my back and whisper comforting words.  But I’m a grown woman now, haven’t woken my mother up in the middle of the night since I was a wild college girl, and then it was because of the trouble I was causing.  So I didn’t wake Mike, but put my hair in a ponytail and wrapped my arms around that porcelain god and –

“Babygirl, shh….”  And his hands were on my back, warm and soothing, and he whispered kind words and wiped my face with a towel, and brought me ginger beer with ice to sip when I was done.  Internet, I love that man.

Michael didn’t want me to go on the pill.  We tried it once and the hormones made me swollen and crazy and frigid.  I tried three different prescriptions over nine months and had varying degrees of disgusting symptoms on each one.  But this last year my periods went from blegh to seven full days of misery so awful I was in bed for at least three of them and when Mike complained for the third month in a row that he couldn’t sleep because of my thrashing, I said Screw It.  If there’s one thing I had loved about being on the pill, it was the sweet little cramp-free periods.  So Mike and I talked it over at length and we decided to give it another go, try a fourth prescription.  And I promised, if there was any crazy, or any loss of interest in our married people activities, I’d stop taking it.

In March Doc put me on Junel Fe 1/20 and I loved it.  I loved that I didn’t gain any weight, in fact, I’ve lost seven pounds since I started it.  I loved that my skin looked amazing, I loved that Mike and I were behaving more like honeymooners than ever.  But I didn’t love that I was having a full, seven-day, horrible, sick in bed with cramps period in the second week of the pill pack every month.  On the fourth week, the week when you’re supposed to bleed, I’d spot.  A little.  I also didn’t like the fact that I’m pretty sure I ovulated last month.

Yesterday I went back to the clinic and Doc upped my dosage to Junel Fe 1.5/30, warned me I might feel nauseous, and sent me on my way.  And then last night happened.  Mike is pretty horrified.  I’m not thrilled.  But I’m going to take it again today, on the off-chance that maybe tonight, even if I wake up nauseous, I won’t throw up. In other words, I’m hoping my body will start to get used to the hormones. Mike thinks if tonight is a repeat of last night, I should stop taking the pill entirely.  He doesn’t want me to wait a week to see if it gets better, he’s concerned it’s too toxic for my body.

What do you think, Internet?  Have you ever had a similar experience?

UPDATE 6/23/10:  Slept through the night, no nausea, no vomiting!! Woo Hoo! So, so, so, so happy.  Crossing my fingers that the rest of the month is vomit-free.


You can follow any responses to this entry through the RSS 2.0 feed.
You can leave a response, or create a trackback from your own site.

  • http://www.dopeylarue.com DopeyLaRue

    For cereal I do :) I have tried probably over TEN different types of birth control in the last 11-12 years and EVERY SINGLE ONE OF THEM has made me throw up the first 1-3 days of the new month. EVERY one of them. The one I was the happiest on was Ortho Tri-Cyclin Lo (the “Lo” is a very important distinction). Unfortunately, if you are using insurance, this doesn’t have a generic, which is why I’ve stopped using it. Now I am on Lutera which is pretty ok; my hormones are alright, and I usually only throw up on the 2nd or 3rd day (tho I am mildly nauseated for the first three days). The periods are a little lighter than I am used to, and it took a few months to get used to that. If I ever met a birth control that DIDN’T make me puke, I would probably buy a lifetime supply and guard it with my life :)

  • http://www.kimskitchensink.blogspot.com Kim

    I am still on the first pill I ever tried: Zovia 1/35. The first few months were rough in the mood-swing department, but I was like 17 or something, and well…I was moody anyway. I’ve been on it so long that I can’t speak for weight gain, but it certainly didn’t make my skin wonderful or anything. Don’t think I had nausea, but thank god I had a friend there who had been on the pill longer to tell me that I wasn’t going crazy when I’d get all depressed and nuts – my body was just adjusting to hormones.

    Like I said, I’ve been on it a long time. Probably around 9 years now. I’ll be interested to see what happens when I eventually go off it (in several years).

  • Frost

    You girls, thank you. Dopes, I can’t believe you deal with the nausea every single month. But then again … And Kim! I wish I’d started it when I was younger and just stayed on it. But alas, that was not my destiny. I love you both. Thank you for sharing. Big hugs and sloppy kisses that make us all feel awkward.

    • Kim

      Wait, I don’t get it. Who feels awkward??? ;-)

      • Frost

        Long hugs and sloppy kisses are usually recipes for awkwardness. No?

  • ‘Cita

    Well…OK kids. Nothing to say here.